SUBSCRIBE NOW
$1 for 3 months. Save 97%.
SUBSCRIBE NOW
$1 for 3 months. Save 97%.

Doc: Loss of appetite from meds may cause weight loss

Keith Roach
To Your Health

Dear Dr. Roach: I am an active 77-year-old male in relatively good health.

In April, I had some silent reflux causing mild asthma. My asthma doctor suggested trying Dexilant 60 mg, which stopped the reflux/asthma, but started digestive discomforts, including loss of appetite, mild nausea and irregular bowels, but no cramps, pain or blood.

I went to omeprazole, ranitidine and Pepcid, lowering the doses on each, to get relief. After seven weeks of this scenario, I quit everything and controlled the reflux by quitting desserts and my glass of wine with dinner, and raising the head of the bed.

It took another four weeks to regain full eating habits, and during the whole 11 weeks I lost 20 pounds.

In the 15 weeks since being back to normal, I feel fine and have been eating well, but have gained only 2 pounds. At my recent annual exam, my internist did blood work, took a chest X-ray (clear) and suggested a colonoscopy and possibly an upper endoscopy. I am due for the colonoscopy, as I have had polyps, but after some reading I do not want nor see the need for the upper endoscopy.

Since I believe there is a clear explanation for the weight loss, and my appetite and enthusiasm have returned, I see no need to go further.

I would appreciate your comments about regaining weight at this age and the need for upper endoscopy.

Anon.

Dear Anon: I think you probably are right that the dexlansoprazole (Dexilant) may be the issue, as your symptoms can be side effects. I have never seen as much weight loss as you report. If your weight comes back to normal, that would be strong evidence that the symptoms were drug-related.

However, that much weight loss is not typical. Serious problems of the stomach, including ulcers and even stomach cancer can have similar symptoms, and as you consider whether to have the upper endoscopy, I would ask you to consider the downside (a possibly unnecessary procedure with low risk of serious problems) against the benefit (possibly making a diagnosis of a serious and potentially treatable illness).

I also want to highlight that in many people, lifestyle changes (such as diet change, stopping alcohol and raising the head of the bed) are more effective, far less expensive and less likely to have side effects than medications.

Dear Dr. Roach: I have been diagnosed with ataxia. I had never heard of it before. My doctor said there is no cure and that I will continually get worse. So far, he is right. I have heard different reasons for this condition. One was that there is not enough oxygen getting to my brain. Another is that there was a change in my medications. Also, that it can come from damage from injuries to my head.

Is it true that there is no hope?

D.F.

Dear D.F.: Ataxia is not a diagnosis, it’s a symptom. Ataxia simply refers to loss of muscle control of the body, and there are many causes. Some of them are reversible with treatment: alcohol use, vitamin E and other vitamin/mineral deficiencies, and Wilson’s disease (a disease of copper metabolism) often can be completely reversed with treatment.

Your doctor is right that some medications cause ataxia, especially anti-epilepsy drugs, sedatives and lithium. Head injury and stroke also may cause ataxia.

There are a large number of progressive ataxias, and these usually are diagnosed by an expert after extensive evaluation, possibly including MRI evaluation and genetic testing.

It seems like you have not been given a complete understanding of your condition. I would try to get a better understanding of the condition causing your ataxia from your doctor.

More information is available at the National Ataxia Foundation, at ataxia.org.

Email questions to ToYourGoodHealth@med.cornell.edu.